Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 114, NWS Quad Cities, IA

September 21, 2018Louisa County, Iowa

NWS Quad Cities, IA issued this river flood warning at Sep 21, 2018, 10:30 AM CDT for Louisa County, Iowa. It took effect at Sep 23, 2018, 1:00 AM CDT. It was in force for 31 days.

The area

The counties it named.

The facts

Issued
Sep 21, 2018, 10:30 AM CDT (15:30 UTC)
In effect from
Sep 23, 2018, 1:00 AM CDT
Expired
Oct 23, 2018, 7:00 PM CDT
In force
31 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Columbus Jct (CJTI4).

Action stage
19 ft
Minor stage
23 ft
Moderate stage
25 ft
Major stage
26.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05465100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Sep 21, 6:58 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 21, 6:58 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
658 AM CDT Fri Sep 21 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 347 AM CDT Fri Sep 21 2018

A strong cold front that produced some wind gusts of 40 to 50 mph
overnight along with scattered showers and thunderstorms was about
to exit east into central and northern IL at 3 am. The airmass
ahead of the front had temperatures in the lower 80s while 60s
were found immediately behind the front over most of the forecast
area. A secondary, reinforcing front lagged a couple hundred miles
to the west, where temperatures were in the 50s from southern MN
across western IA, with brisk west to northwest winds.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 347 AM CDT Fri Sep 21 2018

Temperatures are the primary concern as a colder, fall airmass
overspreads the region today and tonight. Today, scattered
showers behind the lead cold front, covering much of the forecast
area should exit by mid morning, followed by an extensive field of
stratus seen on IR imagery back into the Dakotas and MN. This,
combined with the low level cold air advection will result in
falling temperatures this morning, with perhaps a minor afternoon
recover as the strato cu should begin to breakup, resulting in
daytime highs from the lower 60s in the northwest to lower 70s
southeast.

Tonight, high pressure builds in from the Dakotas, where surface
temperatures this morning were in the 40s. While some airmass
modification will take place, the expected clear skies and light
winds as the high passes overhead toward sunrise should easily
support widespread mins in the 40s across the local forecast area.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 347 AM CDT Fri Sep 21 2018

Saturday through Monday: Very pleasant fall weather expected with
high pressure settling over the area. This will bring sunny days and
clear cool nights, as the official autumnal equinox arrives. Highs
will be 65 to 70 on Saturday and then in the 70s Sunday and Monday.
Lows will drop into the 40s during the weekend and in the 50s by
Monday morning. This big change to fall weather should be welcomed
by most after enduring 38 days with highs in the 90s this summer
(based on the Moline climate site).

Monday night and Tuesday: Chance of showers and maybe a few
thunderstorms as a digging trough and increasing moisture push into
the area. Models suggest there could be widespread rain with this
system but it is too early to determine qpf amounts.

Wednesday and Thursday: Another high pressure system brings dry
weather on Wednesday. Then another strong fall system arrives
Thursday with more rain chances. The airmass behind this cold front
looks even colder, with the -2c 850 mb temperature diving into the
dvn cwa by the end of the week, based on the GFS model.

Haase

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 655 AM CDT Fri Sep 21 2018

Cold front has moved across the taf sites with MVFR cigs and west
to northwest winds gusting to around 30 knots today. Conds should
improve to VFR this afternoon. VFR will continue tonight with
clear skies and diminishing north winds, as high pressure builds
into the area.

&&

.HYDROLOGY...
Issued at 950 PM CDT Thu Sep 20 2018

Considerable uncertainty continues in forecasts for the Cedar and
Iowa Rivers. This is showing up in the continuation of river flood
watches for Vinton, Cedar Rapids, and Columbus Junction as well
as downstream on the Mississippi at Burlington and Gladstone.

Cedar Rapids is still forecast to reach 16.5, major flooding
around Sept 25th. However, discussions with the NCRFC show the
crest could only be 15 feet or as much as 17. This is especially
true since flow is still making it's way from creeks into the
river system. Those flows may be additive or not, so we're holding
onto the major watch there and at CJT, where it's forecast to
reach major on day 7. In both cases, we're 2.5 to 3 days from
minor flooding, which means we have time typically in the watch
phase tonight, before having to issue a warning tomorrow, which
WILL BE DONE. Minor to moderate flooding is very confident, which
is why lower portions of the Cedar and Iowa basins were upgraded
to warning tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...Ervin
Hazardous weather outlook, Sep 21, 4:16 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
416 AM CDT Fri Sep 21 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
416 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Another round of flooding is expected on some area rivers due to
recent heavy rainfall. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance of thunderstorms Monday night and Tuesday. However,
the severe weather risk appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:17 PM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine33 days
Sep 20, 9:17 PM CDTRiver Flood WarningDVNLouisa36 days
Sep 20, 9:17 PM CDTRiver Flood WarningDVNLouisa38 days
Sep 21, 1:11 AM CDTSpecial Weather StatementDVNCedar, Clinton, Des Moines, Henry, Jackson, Lee and 4 more79 min
Sep 21, 4:16 AM CDTRiver Flood WarningDVNBuchanan, Linn4 days
Sep 21, 10:30 AM CDTRiver Flood WarningDVNBenton, Linn6 days
Sep 21, 10:30 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn8 days
Sep 21, 11:17 AM CDTRiver Flood WatchDVNDes Moines, Louisa24 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.